Nebraska, 2010

Hail in Nebraska, June 4 to 5, 2010

June 4 to 5, 2010 · NWS LBF · 7 events in 5 counties and zones

An area of low pressure across the Nebraska Panhandle became the focus for late night thunderstorm develop. Storms developed across the northwest and intensified while moving east as the low level jet intensified and an upper level disturbance moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An area of low pressure across the Nebraska Panhandle became the focus for late night thunderstorm develop. Storms developed across the northwest and intensified while moving east as the low level jet intensified and an upper level disturbance moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 1:15 PM MST, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 1:15 PM MST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT FRI JUN 4 2010

.SYNOPSIS...
H5 ANALYSIS FROM THIS MORNING CONTINUED TO INDICATE ZONAL FLOW
ACROSS THE CONUS WITH A MID LEVEL JET STREAK EXTENDING FROM NRN
CALIFORNIA THROUGH THE GREAT LAKES AND NEW ENGLAND. LOW PRESSURE WAS
NOTED IN WRN LOUISIANA...AS WELL AS IN THE GULF OF ALASKA AND NRN
QUEBEC. SHORTWAVES WERE NOTED OVER ERN ID...WISCONSIN...AND THE
OZARKS OF MO. SURFACE DEPICTION AT 3 PM CDT...HAD A DIFFUSE FRONTAL
BOUNDARY ACROSS SRN NEBRASKA. NORTH OF THIS FRONT...TEMPERATURES
WERE IN THE 80S WHILE SOUTH OF THIS FEATURE...TEMPERATURES WERE IN
THE 90S.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH MONDAY...MAIN FORECASTING CHALLENGE IN
THE NEAR TERM DEALS WITH PRECIPITATION CHANCES. BEGINNING WITH
TONIGHT...A DISTURBANCE WILL APPROACH NRN NEBRASKA FROM WYOMING
LATER THIS EVENING. LOCATION OF THE JET WILL FINALLY BECOME
FAVORABLE FOR LIFT THIS EVENING AS THE RIGHT REAR QUAD LIFTS ACROSS
THE ERN DAKOTAS. SURFACE BASED CAPE AND INSTABILITY APPEARS MEAGER
AT THIS JUNCTURE...WITH BETTER ELEVATED SUPPORT FOR PRECIPITATION
NOTED OVERNIGHT. LOW AND MID LEVEL ISENTROPIC LIFT WILL INCREASE
THIS EVENING OVER NRN AND NERN NEBRASKA...THANKS TO A DEVELOPING LOW
LEVEL JET. BASED ON GUIDANCE...AND THE PRESENCE OF STRONG OMEGA AND
GOOD MID LEVEL LIFT...HAVE INCREASED POPS TO LIKELY OVER THE NRN
TIER OF COUNTIES. FURTHER SOUTH...DYNAMIC SUPPORT IS MUCH
WEAKER...AND ONGOING ISOLATED POPS WILL CONTINUE TO HANDLE ANY STRAY
CONVECTION THIS EVENING. AFTER TONIGHT...A RELATIVELY QUIET WEEKEND
IS IN STORE FOR WESTERN AND NORTH CENTRAL NEBRASKA AS LOW AMPLITUDE
RIDGING BUILDS ACROSS THE HIGH PLAINS. WITH JET DYNAMICS LIFTING
FURTHER NORTH AND HIGH PRESSURE BUILDING ACROSS THE AREA SATURDAY
AND SUNDAY...A DRY FCST REMAINS ON TRACK. NEXT CHANCES FOR SHOWERS
AND THUNDERSTORMS BEGINS ON SUNDAY NIGHT...AS THE RIDGE TRANSITIONS
EAST...ALLOWING DECENT MID LEVEL WAA TO TRACK ACROSS THE FORECAST
AREA. SRLY WINDS WILL INCREASE ON SUNDAY...PUSHING LOW LEVEL
MOISTURE NWD...AND THETA E RIDGING WILL BUILD INTO THE
PANHANDLE...PROVIDING AN INITIATION POINT FOR THUNDERSTORMS SUNDAY
AFTERNOON. THIS ACTIVITY IS EXPECTED TO TRANSITION EAST LATE SUNDAY
NIGHT AS A 50 KT LOW LEVEL JET DEVELOPS ACROSS WESTERN KANSAS AND
SWRN NEBR. THIS CONVECTION WILL LIFT EAST OVERNIGHT SUNDAY
NIGHT...WITH ANOTHER ROUND OF CONVECTION EXPECTED ON MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...FORECASTING CHALLENGES CONTINUE
TO BE PRECIPITATION CHANCES IN THE OUTER PERIODS DUE TO PERSISTENT
ZONAL AND LOW AMPLITUDE FLOW. THE LATEST EXTENDED MODEL SOLUTIONS
THIS MORNING...HAVE HELD ONTO THE LOW AMPLITUDE FLOW PATTERN THROUGH
THE LATTER HALF OF NEXT WEEK. RIDGING ACROSS THE CENTRAL AND ERN
CONUS...NOW HOLDS OFF UNTIL FRIDAY/SATURDAY. THE JET AND TRACK OF
DISTURBANCES NEXT WEEK CONTINUES TO BE ACROSS THE DAKOTAS WHICH
FAVORS THE HIGHEST POPS IN MY NRN ZONES. ORIENTATION AND LOCATION OF
THE LOW LEVEL JET NEXT WEEK...FAVORS HIGHER POPS IN THE NORTH AS
WELL. UNTIL SOME RUN TO RUN MODEL CONSISTENCY IS NOTED DAYS 4 TO
7...AND A PATTERN SHIFT COMMENCES...HARD TO STRAY AWAY FROM NATL
GUIDANCE...WHICH WAS FAVORED HEAVILY WITH THIS EXTENDED FCST
PACKAGE.

&&

.AVIATION...
FAST ZONAL FLOW WILL CONTINUE TO ALLOW ABUNDANT MID TO HIGH LEVEL
CLOUDINESS TO PASS OVER WESTERN AND NORTH CENTRAL NEBRASKA OVER THE
NEXT 24 HOURS. AN APPROACHING DISTURBANCE IS EXPECTED TO SPREAD
SCATTERED SHOWERS AND THUNDERSTORMS TO THE KVTN TERMINAL AFTER 03Z
TONIGHT. CEILINGS ARE EXPECTED TO DROP TO UNDER 7000 FT AGL THROUGH
03Z...THEN FALL TO MVFR LEVELS THEREAFTER. CEILINGS ARE EXPECTED TO
REMAIN MVFR THROUGH MIDDAY SATURDAY BEFORE CLEARING. AT
KLBF...BROKEN CIRRUS CLOUDS AON 20000 FT AGL WILL CONTINUE OVER THE
NEXT 24 HOURS. THUNDERSTORMS ARE NOT EXPECTED TO IMPACT THE KLBF
TERMINAL OVER THE NEXT 24 HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

CLB
Hazardous weather outlook, Jun 4, 6:29 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT FRI JUN 4 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-060130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
829 PM CDT FRI JUN 4 2010 /729 PM MDT FRI JUN 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE AREA OF CONCERN IS FOR SEVERE WEATHER TONIGHT IS GENERALLY
ALONG AND NORTH OF NEBRASKA HIGHWAY 2.

SCATTERED THUNDERSTORMS WITH LIGHTNING...LOCALLY VERY HEAVY
RAINFALL AND GUSTY WINDS WILL DEVELOP THIS EVENING AS A WARM FRONT
LIFTS NORTH ACROSS NEBRASKA. THE STORMS WILL BECOME MORE NUMEROUS
BY MIDNIGHT FROM THE CENTRAL SANDHILLS NORTHWARD INTO NORTH CENTRAL
NEBRASKA. ISOLATED SEVERE THUNDERSTORMS COULD OCCUR...WITH THE
MAIN THREAT BEING FROM LARGE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE OF THUNDERSTORMS RETURNS SUNDAY NIGHT AND WILL PERSIST
THROUGH THURSDAY AS A FRONTAL BOUNDARY REMAINS IN CLOSE PROXIMITY
TO NEBRASKA. ONLY ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED AT
THIS TIME THOUGH AS THE MOST UNSTABLE AIR WILL REMAIN SOUTH OF
THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Special weather statement, Jun 4, 5:31 PM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT FRI JUN 4 2010

NEZ004-094-050115-
SHERIDAN NE-WESTERN CHERRY NE-
631 PM MDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 715 PM MDT...

AT 724 PM CDT/624 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM 24 MILES NORTHWEST OF PINE
RIDGE...MOVING SOUTHEAST AT 40 MPH.

THIS STORM HAS LIKELY PRODUCED SEVERE WEATHER ACROSS SOUTH DAKOTA
AND WILL MOVE INTO NORTHERN NEBRASKA BY 715 PM MDT.

THIS STORM WILL BE NEAR...
RURAL NORTHERN SHERIDAN COUNTY THROUGH 715 PM MDT
RURAL NORTHWESTERN CHERRY COUNTY THROUGH 715 PM MDT

CDC
Special weather statement, Jun 4, 6:17 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT FRI JUN 4 2010

NEZ094-050200-
WESTERN CHERRY NE-
717 PM MDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
800 PM MDT...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HOOVER LAKE...OR 18 MILES
EAST OF PINE RIDGE...MOVING SOUTHEAST AT 40 MPH.

THIS STORM HAS LIKELY PRODUCED SEVERE WEATHER ACROSS SOUTH DAKOTA
AND IS EXPECTED TO MOVE INTO CHERRY COUNTY NEBRASKA BY 745 PM MDT.

SCHULTZ
Special weather statement, Jun 4, 9:47 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1147 PM CDT FRI JUN 4 2010

NEZ027>029-038-050530-
CUSTER NE-GARFIELD NE-LOUP NE-WHEELER NE-
1147 PM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...SOUTHERN
GARFIELD...WESTERN WHEELER AND NORTHEASTERN CUSTER COUNTIES UNTIL
1230 AM CDT...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF ALMERIA...OR 8 MILES WEST OF
TAYLOR...MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TAYLOR...
  BURWELL...
  WEISSERT...
  SARGENT...
  WESTERVILLE...
  CALAMUS RESERVOIR STATE RECREATION AREA...
  KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...
  COMSTOCK...
  ARCADIA DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 183 MILE MARKER 120...
  HIGHWAY 11 MILE MARKER 100...
  HIGHWAY 91 MILE MARKER 70...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Local storm report, Jun 4, 10:42 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1242 AM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             MULLEN                  42.04N 101.04W
06/05/2010  M1.75 INCH       HOOKER             NE   TRAINED SPOTTER

&&

13

The radar

The North Platte radar (KLNX), 39 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hooker

When
June 4, 10:42 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.040

Hail, Grant

When
June 4, 11:00 PM MST
Where
Grant County, 4.63 mi SW of Hyannis
Measured
2 in hail
Reported by
Public
Coordinates
41.950, -101.830

Hail broke several windows at a ranch.

Hail, Grant

When
June 4, 11:15 PM MST
Where
Grant County, 12.81 mi SSW of Whitman
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -101.580

Hail, Blaine

When
June 5, 12:50 AM CST
Where
Blaine County, 4.27 mi SSE of Dunning
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -100.100

Hail, McPherson

When
June 5, 1:15 AM CST
Where
McPherson County, 16.5 mi NW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -101.180

Hail, Custer

When
June 5, 1:25 AM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Custer

When
June 5, 1:40 AM CST
Where
Custer County, 3.79 mi NE of Weissert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.510, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226645, 226647, 226648, 226649, 226651, 226652, 226653.